What Is Red Man Syndrome?

Erythroderma, also known as red man syndrome, is a condition that typically results in inflamed, red, flaking skin. It can be a symptom of a larger problem, such as a drug allergy, lymphoma, or psoriasis. Occasionally, doctors are not able to find a cause for the syndrome. Treatment for the condition can fluctuate depending on the underlying cause.

The most common symptom is the reddening of the skin. Affected areas will typically become dry and flaky, sometimes peeling off. Inflammation and skin thickening are common during erythroderma. Fever and chills might also accompany the rash-like symptoms. Unlike many other skin conditions, erythroderma usually becomes extremely painful and can sometimes result in death.

In most cases, the infected skin will spread over almost the entire body. Depending on the cause, erythroderma will come on suddenly or the symptoms can arrive gradually. Typically, the skin will begin to scale after other symptoms have presented for two to six days. As the disease spreads, hair often begins to fall out, and nails might thicken or weaken.


One third of erythroderma cases have no known cause, but the rest can be attributed to an underlying medical problem. Sometimes this can be an advanced case of psoriasis. Although most cases of psoriasis are not serious, erythroderma psoriasis often becomes dangerous. It can raise the heart beat to an unhealthy rate, and deplete vital fluids or proteins that the body needs to survive. Those who already have psoriasis might trigger erythroderma by switching or stopping medications, or by getting a serious sunburn.

Red man syndrome can also be a sign of life-threatening conditions such as Hodgkin's disease or leukemia. Roughly 74 percent of patient deaths involving this syndrome begin with another serious disease. For this reason, a doctor might wish to schedule a variety of tests, including a lymph node biopsy, if symptoms for erythroderma appear and no obvious cause can be found.

Corticosteroids are often prescribed to treat red man syndrome. This medication is applied topically to the affected skin areas. Many times, corticosteriods are only a temporary fix until the doctor can diagnose the cause of erythroderma. Eliminating the cause is the most effective method for beating red man syndrome. Sometimes treatment can be as simple as switching a medication. Red man syndrome resulting from a drug reaction has the quickest turn around and the highest likelihood for recovery.

Although erythroderma is a rare condition, some patients are more likely than others to experience this condition. Men are diagnosed twice as often as women, and most cases occur after age 40. Those with a family history of skin disease are also more susceptible to erythroderma.


You might also Like


Discuss this Article

Post 3

Red man syndrome is a serious condition but most of the time, doctors don't even know what's causing it. A small percentage is actually caused by dermatitis or psoriasis. About a quarter is due to drug allergy, about 15% is due to cancer and the rest are unexplained.

Post 2

@SteamLouis-- You know what, that's actually possible. My dad had red man syndrome because of vancomycin antibiotics. Thankfully, it wasn't very serious as he stopped the medicine right away. His doctor switched him to another antibiotic.

You still need to get checked out and get all the tests requested by your doctor though. There are other, more serious causes of the condition and all of it has to be ruled out before it can be diagnosed as a drug allergy. Now that you've stopped taking that drug though, if your symptoms lessen and go away on its own, it probably was the drug causing it.

Post 1

I just found out that red man syndrome can be caused by a drug allergy. Which drugs are usually responsible for this condition?

I started developing symptoms of this syndrome yesterday. There is a red patch on my arm. It's dry and flaky as the article described. I have an appointment with my doctor this afternoon but I'm trying to learn about the possible causes in my free time.

The only medication I took recently was an antibiotic. I just finished a course of it for an ear infection. Could this be the cause?

Post your comments

Post Anonymously


forgot password?